Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS La Crosse, WI

October 22, 2004Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 22, 2004, 12:02 PM CDT for Clayton County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 12:02 PM CDT (17:02 UTC)
Expired
Oct 22, 2004, 1:00 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 221702
SVRARX
IAC043-221800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 100 PM CDT

* AT 1202 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 2 MILES WEST OF VOLGA...OR ABOUT
  10 MILES WEST OF ELKADER. THE SEVERE THUNDERSTORM WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSBORNE AROUND 1210 PM CDT...
  ELKADER AROUND 1215 PM CDT...
  ST. OLAF AROUND 1220 PM CDT...
  FARMERSBURG AND CLAYTON CENTER AROUND 1225 PM CDT...
  FROELICH AND GARNAVILLO AROUND 1230 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4291 9160 4277 9159 4284 9114 4307 9121

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:20 AM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, Oct 22, 3:20 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT FRI OCT 22 2004

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST FOCUS IS ON RAIN CHANCES FROM TODAY THROUGH SATURDAY NIGHT.
LATE SEASON THUNDERSTORMS APPEAR LIKELY...ESPECIALLY LATE TONIGHT.
TEMPERATURE TRENDS WITH THE PASSING SYSTEM ALSO PROBLEMATIC.

07Z SURFACE ANALYSIS SHOWS THE AREA BETWEEN SYSTEMS AT THE MOMENT...
WITH HIGH PRESSURE OVER QUEBEC AND LOW PRESSURE ALONG THE FRONT
RANGE OF THE COLORADO ROCKIES.  SOUTHERLY WIND BETWEEN THE TWO
SYSTEMS WAS ADVECTING A GOOD DEAL OF MILD AND MOIST AIR INTO THE
AREA...WITH LOW CLOUDS...FOG...AND DRIZZLE FROM IA INTO MN.

00Z 22OCT04 MODEL RUNS SIMILAR...WITH A SLIGHT LEAN TOWARD THE GFS...
WHICH SEEMS TO HAVE BEEN THE MOST CONSISTENT THE PAST SEVERAL RUNS.
BROAD WARM ADVECTION AND ISENTROPIC LIFT GENERATING THE STRATUS AND
FOGGY DRIZZLE THIS MORNING AHEAD OF THE MAIN LOW OVER NORTHEAST CO.
THIS LOW IS EXPECTED TO LIFT NORTHEAST ACROSS NEBRASKA TODAY...AND
INTO SOUTHWEST MN OVERNIGHT.  STRONG MOISTURE TRANSPORT WITH A GOOD
LOW LEVEL JET TO CONTINUE THROUGH THE DAY...BUT ESPECIALLY TONIGHT
FROM EASTERN IA INTO WI.  EXPECT THE BROAD LIFT TO RESULT IN
DRIZZLE AND A FEW SHOWERS THIS MORNING ACROSS THE FORECAST AREA...
TRANSLATING INTO MORE SHOWERS AND EVEN THUNDERSTORMS BY AFTERNOON
AS THE STRONGER DYNAMICS APPROACH...WITH GOOD LAYER Q-G FORCING WITH
THE PASSING WAVE AND AN ASSIST FROM THE JET STREAK ROTATING AROUND
THE POTENT WAVE. WITH THE EXTENSIVE LAYER OF LOW CLOUDS...CONVECTION
WILL REMAIN ELEVATED...AND THIS DIMINISHES THE THREAT OF ANY SEVERE
WEATHER. PERHAPS SOME SMALL HAIL AT MOST...AND WILL NOT HIT TOO HARD
IN THE HAZARDOUS OUTLOOK.

LOW TRACKS FROM CENTRAL MN INTO WESTERN ONTARIO ON SATURDAY.  MAIN
BAND OF CONVECTION WILL SHIFT WELL EAST OF THE FORECAST AREA BY
MORNING...SO REMOVED THE THUNDER MENTION ON SATURDAY MORNING.
HOWEVER...SOME SHOWERS MAY STILL LINGER IN THE CYCLONIC CIRCULATION
AROUND THE BACK SIDE OF THE DEPARTING SYSTEM.  POPS IN THE 30/40
PERCENT RANGE APPEAR REASONABLE.  LAST REMNANTS OF RAIN SHOULD BE
OUT OF THE FORECAST AREA BY SATURDAY EVENING...WITH A DECREASING
CLOUD TREND ANTICIPATED.

THE NEXT SHORT WAVE TROUGH AND ASSOCIATED SURFACE SYSTEM LOOKS TO
TRACK WELL NORTH AND WEST OF THE FORECAST AREA DURING THE SUNDAY
AND SUNDAY NIGHT PERIOD...AS WAS MENTIONED BY PREVIOUS FORECASTER.
SO THE DRY FORECAST STILL APPEARS ON TARGET.

AS FOR TEMPERATURES...WITH GOOD WARM ADVECTION TODAY...AND WITH THE
WARM START...STILL WILL SEE HIGHS WELL ABOVE THE NORMAL TODAY.  AND
THE MILD READINGS WILL CONTINUE THROUGH TONIGHT WITH THE STRONG
SOUTHERLY FLOW AHEAD OF THE SYSTEM.  LOOKS LIKE A COOL DOWN WILL BE
IN ORDER FOR THE WEEKEND...BUT NOT TOO QUICKLY WITH PLENTY OF
CLOUDS LINGERING...AND THE MAIN BRUNT OF THE COOL AIR NOT INVADING
DEEPLY INTO THE U.S.

.LONG TERM...MONDAY THROUGH THURSDAY

MEDIUM RANGE PERIOD STILL APPEARS MUDDLED WITH THE FEW NEW MODEL
SOLUTIONS NOT OFFERING TOO MUCH ADDITIONAL CLARITY.  NO CHANGES MADE
BEYOND MONDAY.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

MW
Hazardous weather outlook, Oct 22, 4:10 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
410 AM CDT FRI OCT 22 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
410 AM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RELATIVELY WARM AND MOIST AIR WILL STREAM NORTHWARD INTO THE
REGION...AHEAD OF A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM THE
PLAIN STATES. A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT...AFFECTING THE AREA FROM LATE THIS AFTERNOON
THROUGH TONIGHT. THE BLANKET OF LOW CLOUDS ACROSS THE REGION WILL
KEEP THE INSTABILITY DOWN...BUT THE WIND PROFILES ARE FAVORABLE FOR
THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.